Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
spacer gif About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central


1: Seishin Shinkeigaku Zasshi. 2003;105(12):1532-8. Related Articles, Links

[Case of prolonged recovery from serotonin syndrome caused by paroxetine]

[Article in Japanese]

Ochiai Y, Katsu H, Okino S, Wakutsu N, Nakayama K.

Department of Psychiatry, Jikei University School of Medicine.

We report a case of serotonin syndrome in a patient being treated with paroxetine for depression. Despite prompt discontinuation of medication, his serotonin syndrome continued for 10 days before full consciousness was restored. The patient was a 48-year-old male with chief complaints of hypobulia and suicidal thoughts. He consulted as a psychiatric outpatient, and oral paroxetine 20 mg/day, etizolam 1.0 mg/day, and brotizolam 0.25 mg/day were immediately started. Upsurge of feeling and disinhibition state were noted the following day, then on treatment day 6 his condition deteriorated to substupor state and he was admitted for further treatment. On admission, change of mental condition (consciousness disturbance), perspiration, hyperreflexia, myoclonus and tremor were seen, and serotonin syndrome caused by paroxetine was suspected. Paroxetine was thus discontinued, and under intravenous drip his condition gradually improved. However, it was not until the 10th hospital day that he became fully alert. In examinations, no infectious, metabolic or organic diseases were detected. The patient's condition often improves with in 24 hours of discontinuation of the causative medication in serotonin syndrome. Symptoms continued for 10 days in this patient, however, perhaps because paroxetine was administered for 6 days before discontinuation. In addition, interaction with other medications may have occurred. Therefore, when serotonin syndrome is suspected, prompt discontinuation of the suspected causative medication, followed by close monitoring of the pharmacokinetics is warranted.

Publication Types:
  • Case Reports

PMID: 15027311 [PubMed - indexed for MEDLINE]